Colorado, 2022

High Wind in Colorado, December 27, 2022

December 27, 2022 · NWS PUB · 3 events in 2 counties and zones

Increasing westerly winds ahead of an upper level system helped to produce high winds along the higher terrain, especially the southeast mountains and adjacent lower elevations where winds up to 75 mph occurred.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Increasing westerly winds ahead of an upper level system helped to produce high winds along the higher terrain, especially the southeast mountains and adjacent lower elevations where winds up to 75 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 27, 3:45 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 27, 3:45 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
345 PM MST Tue Dec 27 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 304 PM MST Tue Dec 27 2022

Key Messages:

1) Snow will begin increasing along the mountains tonight and
continue through tomorrow.

2) Strong to severe winds are expected along the mountains and
immediate lower elevations tonight.

Tonight and Tomorrow Synopsis... Active  and impactful weather is
expected for southern Colorado for the short term period.
Synoptically, a large trough will begin approaching the Colorado
region, with westerly winds increasing ahead of this system. This
trough will start to increase precipitation along the mountains and
bring strong to severe winds to parts of southern Colorado. More
details about expected forecast conditions and hazards are discussed
below.

Tonight Discussion...

Precipitation: Snow is anticipated to increase across the higher
terrain along the Continental Divide and spreading eastward starting
early tonight and continuing through tomorrow morning. As the
aforementioned trough from the west begins approaching the Colorado
region, westerly winds will increase ahead of the system, and a
Pacific moisture stream will be advected across the region. The
westerly winds and approaching trough will increase orographic and
synoptic forcing respectively. With the increased forcing mechanisms
and the appreciable uptick in moisture, scattered to widespread
snow, heavy at times, is expected along the mountains overnight,
with the San Juan Mountains seeing the heaviest widespread snow.
Given the Pacific origin of this system, and the warmer, but still
cooler air, associated with it, snow-to-liquid ratios (SLR) will be
on the lower end, and snow is expected to be heavier and wetter in
nature. Impacts with this snow will be snow covered roads and
difficult driving conditions along mountain roads. Also given the
increasing winds, despite the heavier nature of the snow, blowing
snow and reduced visibilities will be likely.

Winds:  With the increasing westerly winds aloft from the
approaching trough, strong to severe winds are expected along the
mountains, with some of those winds making it down to adjacent lower
elevations. The strongest winds will remain along the mountain tops,
given they're sticking up into the area with strongest winds. With
that said though, both a developing inversion and reverse shear near
mountain tops will act as a barrier and strong winds will be pushed
down closer to the surface. This is supported in higher-res model
guidance such as the HREF and the HRRR. Most mountain ranges and
immediate lower elevations, will experience sustained winds 30-50
mph, with gusts up to 70 mph, though isolated gusts over 70 mph will
be possible. The strongest winds are expected along the Sangre de
Cristo Mountains, and particularly the southern Sangre de Cristo.
This will be from the better perpendicular orientation of the
westerly winds in relation to the north and south mountain range.
Sustained winds along this area expected to be 40 to 60 mph, with
gusts over 75 mph expected. These winds could cause structural
damage and will make it difficult to drive, especially for large and
high profile vehicles.

Temperatures: Overnight temperatures are expected to be relatively
rather mild for southern Colorado in December. Winds at the surface
will also increase and take on a more westerly component ahead of
the approaching trough. These winds will become downsloping winds
and induce compressional warming over the southern Colorado region.
Not only that, but clouds will also increase ahead of the system,
which will limit radiational cooling potential. Given these factors,
temperatures tonight will be 5-15°F above average values for this
time of year.

Tomorrow Discussion...

Precipitation: Through the day Wednesday, snow is expected to
continue along the mountains. The trough at this point will be
starting to push over the Colorado region, with strong
westerly/southwesterly winds persisting over the area. Along with
that, the Pacific moisture plume will still be advecting over the
southern Colorado region. Given the orographic and synoptic forcing
still in place, along with the moisture stream, snow will persist
over the mountains, with an increase in snow along the eastern
mountain ranges as well. The San Juan Mountains are still expected
to experience the heaviest snow, as they will have a better
orientation with the developing southwesterly winds, and therefore,
stronger orographic forcing. During the afternoon, as the cooler air
aloft approaches with the trough, and lapse rates steepen, modest
instability is expected to develop, with MUCAPE values around 100-
200 J/kg, which is supported in higher-res model guidance. Given
this, it is possible that snow during the afternoon takes on a more
transient convective nature. Places under any more convectively
driven snow bands will experience quick burst in snowfall and quick
drops in visibility. Otherwise, this snow during the day will
continue to impact the roads, with additional snow covering the
roads, and more blowing snow and general drops in visibility.

Winds: During the day Wednesday, stronger winds along the terrain
are expected to diminish. Throughout the late morning hours, the
mountain top inversion and reverse shear in place are expected to
dissipate. Along with that, winds aloft will start to take on a more
southwesterly component, meaning the orientation to the mountains is
less favorable for stronger downsloping winds. Given the conditions
above, severe winds will decrease quickly late morning/early
afternoon across the southern Colorado mountains. With that all said
though, winds aloft will still be strong across the region, and
sustained winds of 30-45 mph are expected, with gusts over 50 mph
possible. While winds will lessen, driving in large and high profile
vehicles may still be difficult.

Temperatures: Daytime temperatures will be warm across southern
Colorado for Wednesday. Winds will take on a southwesterly/southerly
component for the majority of the day. These winds will help induce
more downsloping and compressional warming across southern Colorado.
With that said though, extensive cloud cover is expected in response
to the trough pushing over the region. So, downsloping winds will
help to warm the region to above average values for this time of
year, but the cloud cover will keep things cooler than they
otherwise would be.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 304 PM MST Tue Dec 27 2022

Key Messages:

1. Chance of snowfall over the plains and mountains Wednesday night
into Thursday morning.

2. Chance of snow over the Continental Divide this weekend.

3. Another chance of snowfall over the plains on Monday.

Wednesday night into Thursday...

A huge trough from a low centered over southwestern Canada will move
closer to our area. This will increase winds, especially over the
high elevations.  This trough will be producing a cold front, and
will be bringing moisture from the Pacific ocean, providing snowfall
to the plains and mountains.  Heaviest snowfall amounts east of the
mountains will be in Teller county and Monument Hill with 2 to 4
inches possible.  The snow in the plains should subside after 5 AM
Thursday morning.

The cold front will bring the temperatures down just below seasonal
averages.  Low temperatures will be in the 20s in the plains and in
the single digits and teens in the mountains and mountain valleys.
Daytime highs will be in the 40s in the plains and 20s and 30s in
the mountains and mountain valleys.

Friday and beyond...

After the trough moves out of our area, a small ridge of high
pressure will be our temporary visitor.  This ridge will be pretty
weak and it will have some waves that will bring some snow over
Sawatch and San Juan mountains over the course of the weekend.

Temperatures will remain just under seasonal norms through the
weekend.  Less cloud cover will mean plenty of radiational cooling,
bringing overnight low temperatures in the teens in the plains and
single digits in the mountains and mountain valleys.  This pattern
will stay in place throughout the New Year weekend.

Ensemble models are in agreement for the next change to start off
the first week of the New Year. GFS, Euro and Canadian models are
indicating a trough coming in off the coast of California will make
its way into our area.  These models also agree that once the trough
reaches our area, a closed low pressure system, wrapping around
moisture, will form.  Where the models diverge and bring uncertainty
is that the GFS and Canadian models have the closed low forming
north of our area and moving into Nebraska.  The Euro models have
the closed low forming to our south and then moving northeast.  This
could mean the difference between heavier snowfall and light to no
snowfall in the plains.

After Monday, the rest of the forecast period shows to be fairly
quiet with maybe a few sprinkles of snow over the San Juan and
Sawatch Mountains.  Temperatures should be just below seasonal
averages.
-Riser

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 344 PM MST Tue Dec 27 2022

VFR visibility and ceilings at KALS, KCOS and KPUB throughout the
forecast period.

Winds at KCOS and KPUB will be light throughout the forecast period.
KALS will have a period of gust out of the southwest in excess of 20
KTS from around 00Z to 02Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Thursday for COZ060.

Winter Storm Warning until 5 AM MST Thursday for COZ068.

High Wind Warning until 8 AM MST Wednesday for COZ072>075-087.

Red Flag Warning until 5 PM MST this afternoon for COZ228>230-
233.

&&

SHORT TERM...SIMCOE
LONG TERM...RISER
AVIATION...RISER
Hazardous weather outlook, Dec 27, 5:02 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
502 AM MST Tue Dec 27 2022

COZ058>089-093>099-281215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
502 AM MST Tue Dec 27 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

High fire danger is expected this afternoon due to westerly winds
gusting up to 45 mph and humidity values as low as 10 percent for
Pueblo, Huerfano and Las Animas Counties. Please avoid activities
that could spark a fire.

High winds, with gusts over 80 mph, are expected to begin this
evening for the higher elevations of the Sangre de Cristo
Mountains, down into western portions of Huerfano County. High
profile vehicles could be blown over due to the strong winds.

Periods of snow, which could be heavy at times, are expected along
the Continental Divide beginning tonight. 3 to 6 inches of snow will
be possible tonight over the eastern San Juans, with 1 to 2 inches
over the Sawatch Mountains as well. Heavy and wind driven snow could
lead to poor visibility and hazardous travel conditions tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High winds will be possible over the Sangre de Cristo Mountains
and higher elevations of western Huerfano County Wednesday
morning.

Snow, moderate to heavy at times, will continue along the
Continental Divide. The heaviest snowfall is expected over the San
Juan Range, where 1 to 2 feet is forecast to fall through
Thursday. Lesser amounts of snow, generally 3 to 6 inches, is
expected over the La Garita Range and Central Mountains. Gusty
winds near 50 mph will produce areas of blowing snow causing
hazardous travel conditions over mountain passes.

Snow will be possible over the Palmer Divide Wednesday evening
into the overnight hours. Snow accumulations of 1 to 3 inches are
possible, with locally higher amounts under any snow bands that
develop. Light accumulations are possible as far south as Highway
50.

Light snow will remain possible on Friday along the Continental
Divide. Another storm system will bring heavy snow to the
Continental Divide over the weekend into early next week. Snow may
also be possible across the Plains Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

EHR/88

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 27, 6:54 PM MST to 6:57 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 27, 7:59 PM MST to 8:02 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
December 27, 10:15 PM MST to 10:18 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073263, 1073264, 1073260.